Message Boards » General Diet and Weight Loss Help

TOPIC: Ibuprofen and water retention/weight gain

« Prev 1 3
« Prev 1 3
 
May 24, 2010 6:58 AM
I have to take ibuprofen every once in awhile for aches and pains from fibromyalgia and IC and endo. When I do it seems my weight immediately goes up about three to five pounds. I have monitored what I am eating and I never have anything out of the ordinary and am right at my calorie level for MFP (set at 1200 right now). After I stop taking it my weight goes down after about a day or two. What gives??? Has anyone else seen this happen with their weight and ibuprofen? Just wondering if I'm a weird anomaly or if this happens to alot of people. huh
  264341
May 24, 2010 7:09 AM
I have kinda begun to put these 2 things together myself. I take it for headaches and have noticed a 2lb gain just starting to connect the dots so I am going to pay more attention to detail from now on.
May 24, 2010 7:27 AM
very interesting. i too have fibro and this past couple of days i was taking celebrex (high ibuprofen) and i didn't lose any weight. i am going to track this more closely as well. i'm also going to ask my husband his opinion on this matter, he's a physician.
Edited by fitnfabulous On May 24, 2010 7:28 AM
  277391
May 24, 2010 7:28 AM
Now that I think about it, I think your on the right track. I have been taking Ibuprofen for some major headaches recently and noticed I was really retaining water in my legs. I didn't know why but that was the only thing that was different. I will have to keep track of it since I just took some about 30 minutes ago.
May 24, 2010 11:12 AM
Thanks so much for your input everyone! I'm starting to feel a bit better. Maybe I'll try something else. Tylenol doesn't seem to touch my pain but maybe the doctor (going in two weeks) will have an alternative or maybe I'll just deal with it if I know it's only water weight. At least I know I'm not alone! smile
  264341
May 24, 2010 11:19 AM
A quick google search reveals there is some validity to what you are saying:

"CARDIOVASCULAR Edema, fluid retention (generally responds promptly to drug discontinuation) Congestive heart failure in patients with marginal cardiac function, elevated blood pressure, palpitations "

Read more: http://www.drugs.com/sfx/ibuprofen-side-effects.html
May 24, 2010 11:20 PM
i have found the same thing when i take other NSAIDs (Torodal and Mobic) and lost the weight a few days after i stopped taking both. Ive been trying aleve (I have to take it everyday for a knee injury im resolviong :))
  788858
May 25, 2010 11:27 AM
i spoke to my husband this morning and he confirmed that ibuprofen indeed does cause water retention and bloating. that sucks!! now everytime i take my meds i'm thinking of it as my new 'fat' pill!! argh!
anyone know what we can take to get rid of water retention and help with bloating?
help!
  277391
May 25, 2010 5:27 PM
it's the only thing i take for cramps. go figure it promotes bloating!
  536586
October 15, 2012 7:43 AM
^ THIS!

TOM = salt, chocolate, and ibuprofen for cramps = water weight gain.

Well, this too shall pass!
  25002148
October 15, 2012 9:09 AM
i think Midol and Pamprin both have a pain reliver and a anti bloating componenet. I don't see why you could't take them for soemthing other than cramps ( I often took them for a hangover in college). Might be worth a try.
October 15, 2012 9:15 AM
Wow!!!! Who knew! Thanks for putting 2 and 2 together, because now that I think about it the same happened to me last weekend. I ate clean and healthy and nothing out of the ordinary. Thank you so much!!!!!
October 15, 2012 9:24 AM
Well, I take ibuprofen if I had a little bit too much to drink the night before, so when I take it, I am very dehydrated and the next day, I'll be 3 pounds up!

What does seem to help a lot is to track my weight trend, rather than actual weight (described here: http://www.fourmilab.ch/hackdiet/e4/signalnoise.html) and a nifty Android app called Libra, helps me to track this. So I weigh in daily with it and track my weekly weight on MFP.

At the end of the day, it's all just water and it's not really fat. So I'm not too worried from day to day as long as the trend keeps going down in general.

Don't let the daily fluctuations bother you too much...
  24805362
October 15, 2012 9:41 AM
I would try drinking more water when you have your pain meds.,I'm no doctor but if you are bloating when taking them it would be an good idea xxx
  15815141
October 15, 2012 9:42 AM
QUOTE:

I have to take ibuprofen every once in awhile for aches and pains from fibromyalgia and IC and endo. When I do it seems my weight immediately goes up about three to five pounds. I have monitored what I am eating and I never have anything out of the ordinary and am right at my calorie level for MFP (set at 1200 right now). After I stop taking it my weight goes down after about a day or two. What gives??? Has anyone else seen this happen with their weight and ibuprofen? Just wondering if I'm a weird anomaly or if this happens to alot of people. huh


I have chronic pain and use NSAIDs daily, along with tramadol and tylenol #3. No issues with retention.
October 15, 2012 12:52 PM
I absolutely do retain water after taking Ibuprofen...and lots of it! The first time I noticed it, I was shocked and appalled! But now I understand what's happening and try not to get too concerned.
  28860879
October 15, 2012 3:02 PM
I did take ibuprofen for quite qua while for my arthritic pain. I mentioned to my doc that I was retaining fluid. I showed him my ankles and he told me tomstop the ibuprofen immediately.
  13638992
November 13, 2012 7:08 PM
Thanks for posting this. I've been taking ibuprofen for the past three days for a knee injury and instantly put on 4lbs. Because I haven't been eating any differently I figured it must be water retention. I'm so glad that you all have confirmed this. I'll calm down now knowing that after I'm done taking the pills the weight should drop right off.
November 13, 2012 7:14 PM
Very good to know! Ibuprofen is the only medication that really works for me so I take it when I need it. Just another thing to pay attention to when tracking (not a bad thing as I love figuring these things out).

Thanks for posting!
November 13, 2012 8:09 PM
oh wow, thank you for putting this up here. I have had this problem also. Now I know why.
  4495685
January 8, 2013 8:49 AM
Thanks for posting and responding to this question. I've been taking high doses of ibuprofen and Vicodin for an injury, and was so concerned about the immediate weight gain.
  23576452
October 25, 2013 1:25 PM
Thank you for your post. Yes I most definitely experience weight gain when i take IB. As you state it will come off a few days after you stop taking the medication. I journal ALL of my food intake and I exercise 3 -4 times per week. If it were not for my tracking all of this through my fitness pal it would have been vry discouraging.
October 25, 2013 2:28 PM
I'm glad this post was bumped back up! I was extremely discouraged after the scale went the wrong direction after a ton of exercise last weekend. But I was taking ibuprofen for a badly bruised wrist/forearm! I stopped yesterday, so I'll see where the numbers go.
  47915422
October 26, 2013 5:31 AM
Bingo! With 48 hours off ibuprofen, the scale thinks I've lost 2.6 pounds this week. Most of that is water, but it's sure nice to see a good number.
  47915422
October 26, 2013 5:38 AM
Whoa I never realized this, that's something to keep in mind the next time I weigh in! :] You learn something everyday
  48337179

Reply

Message Boards » General Diet and Weight Loss Help

Posts by members, moderators and admins should not be considered medical advice and no guarantee is made against accuracy.